Alert archive / Colorado / Winter Storm Watches in 2020

Winter Storm Watch 13, NWS Pueblo, CO

December 27, 2020Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 27, 2020, 4:00 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Dec 27, 2020, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2020, 4:00 AM MST (11:00 UTC)
In effect from
Dec 27, 2020, 11:00 PM MST
Expired
Dec 27, 2020, 3:19 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS45 KPUB 271100
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
400 AM MST Sun Dec 27 2020

COZ067-068-271900-
/O.NEW.KPUB.WS.A.0013.201228T0600Z-201230T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
400 AM MST Sun Dec 27 2020

...WINTER STORM WATCH IN EFFECT FROM TONIGHT THROUGH TUESDAY 
NIGHT...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 6 to 12 inches in the Upper Rio Grande valley and 12 to 26
  inches, with locally higher amounts, possible. Winds could gust
  as high as 40 mph.

* WHERE...Upper Rio Grande Valley and Eastern San Juan Mountains.

* WHEN...From tonight through Tuesday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
755 
WWUS45 KPUB 271850
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1150 AM MST Sun Dec 27 2020

COZ067-068-280300-
/O.CON.KPUB.WS.A.0013.201228T0600Z-201230T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
1150 AM MST Sun Dec 27 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM 11 PM MST THIS
EVENING THROUGH TUESDAY EVENING...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 6 to 12 inches in the Upper Rio Grande valley and 12 to 26
  inches, with locally higher amounts possible over the higher
  elevations of the San Juan Mountains. Winds could gust as high 
  as 40 mph.

* WHERE...Upper Rio Grande Valley and Eastern San Juan Mountains.

* WHEN...From tonight through Tuesday night.

* IMPACTS...Travel could be very difficult to impossible due to
  snow packed roads and low visibility due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
637 
WWUS45 KPUB 272219
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
319 PM MST Sun Dec 27 2020

COZ067-068-280630-
/O.UPG.KPUB.WS.A.0013.201228T0600Z-201230T0600Z/
/O.NEW.KPUB.WS.W.0012.201228T0600Z-201230T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
319 PM MST Sun Dec 27 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM MST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 25 to 30 
  inches. Winds gusting as high as 45 mph.

* WHERE...Upper Rio Grande Valley Below 10000 Feet and the Eastern
  San Juan Mountains.

* WHEN...From 11 PM this evening to 11 PM MST Tuesday.

* IMPACTS...Travel could be very difficult to impossible on snow-
  covered roads and heavy snowfall could limit visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ072-073-075-280630-
/O.NEW.KPUB.WS.W.0012.201228T1200Z-201230T0000Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
319 PM MST Sun Dec 27 2020

...WINTER STORM WARNING HAS BEEN ISSUED FROM 5 AM MONDAY TO 5 PM 
MST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 15 to 
  20 inches. Winds gusting as high as 45 mph.

* WHERE...Northern Sangre de Cristo Mountains Above 8500 Feet and
  Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...From 5 AM Monday to 5 PM MST Tuesday.

* IMPACTS...Travel could be very difficult to impossible on snow-
  covered roads and heavy snowfall could limit visibility. The 
  cold wind chills as low as 15 below zero could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ058-060-066-280630-
/O.NEW.KPUB.WW.Y.0037.201228T0600Z-201230T0600Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
319 PM MST Sun Dec 27 2020

...WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 11 PM THIS 
EVENING TO 11 PM MST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 8 to 12 
  inches. Winds gusting as high as 40 mph.

* WHERE...Western Mosquito Range and East Lake County Above 11000
  Feet, Eastern Sawatch Mountains Above 11000 Feet and La Garita
  Mountains Above 10000 Feet.

* WHEN...From 11 PM this evening to 11 PM MST Tuesday.

* IMPACTS...Travel could be very difficult to impossible on snow-
  covered roads and heavy snowfall could limit visibility. The cold
  wind chills as low as 25 below zero could cause frostbite on
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ061>063-074-076>078-081-082-280630-
/O.NEW.KPUB.WW.Y.0037.201228T1200Z-201229T1800Z/
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
319 PM MST Sun Dec 27 2020

...WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 5 AM MONDAY TO 11
AM MST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 6 to 10 
  inches. Winds gusting as high as 35 mph.

* WHERE...Chaffee County, Western and Central Fremont County,
  Mosquito Mountain Range, lower elevations of the Southern Sangre
  de Cristo Mountains, Wet Mountain Valley, and Teller County.

* WHEN...From 5 AM Monday to 11 AM MST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 26, 10:40 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 26, 10:40 PM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1040 PM MST Sat Dec 26 2020

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MST Sat Dec 26 2020

Currently...mostly clear skies continue across Colorado, however,
satellite imagery shows increasing clouds across Utah and western
Colorado.  Temperatures have warmed nicely, with upper 50s to mid
60s across the Plains.  The San Luis Valley remains cold, with 30s
so far this afternoon.

Tonight...westerly zonal flow aloft will increase through the
overnight hours.  This will lead to the development of light snow,
mainly from the La Garita range, north into the Sawatch and Mosquito
Ranges.  Not anticipating much in the way of snow accumulations,
with perhaps a quick inch possible on west facing slopes.  Winds
will be on the increase over the peaks, with an 80 kt jet moving
into the region.  Gusts over the Mountains 35 to 50 mph, mainly from
Monarch Pass, north.

On the Plains, a cold front will arrive late tonight with breezy
conditions expected into Sunday morning.  Overnight lows will fall
off into the upper 20s to lower 30s.  Areas along the Eastern
Mountain lee slopes will likely see lows in the mid 30s to lower 40s
due to elevated westerly winds.

Sunday...strong westerly flow aloft will continue through much of
the day, with continued light snow along the Continental Divide.  By
late afternoon, flow will begin to transition southwesterly,
transitioning the snow from the Central Mountains, south into the
San Juan Range.  Again, snow accumulations are expected to be minor,
with an addition inch or two possible through Sunday afternoon.

Northwesterly flow on the Plains will shift to easterly by
afternoon.  This will keep cooler air in place, with highs around 10
deg F cooler for afternoon highs.  Highs will likely top out in the
upper 40s to lower 50s on the Plains, while the San Luis Valley will
only reach into the lower 30s. Mozley

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM MST Sat Dec 26 2020

Mid and upper-level flow becomes more southwesterly Sunday night,
which should lead to an increase in snowfall over the San Juans
overnight and into Monday morning. Snowfall amounts have
noticeably decreased with the latest model trends, so have decided
to not go with any highlights at this time. Current snow amounts
max out at 3- 5 inches, but most areas will likely just get a
dusting of about 1 inch or less.

Monday is expected to be a little cooler than Sunday as the next
upper-level low begins to approach our area. By late afternoon, an
influx of moisture and warm air advection at the mid-levels will
be sufficient to start producing snowfall over most of the higher
terrain. The San Juans will once again be the stars of the show,
with snow amounts expected to 3-6 inches over the southwest
mountains, with locally higher amounts possible in some places.
Have not gone with any highlights yet, but will likely need to put
something in place within the next 24 hours or so if the models
continue showing these snow amounts. Conditions on Tuesday are
expected to be similar, as the snow is expected to slowly migrate
east over the plains, lasting into the evening and dissipating by
Wednesday morning. Gusty winds are also expected on Monday and
Tuesday, mostly over the plains transitioning from mostly
southerly winds to northerly on Wednesday.

Wednesday and Thursday should be dry and seasonably cool under an
upper-level ridge that moves in, and the next chance of snowfall
will start Friday as the next trough digs in through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1040 PM MST Sat Dec 26 2020

VFR conditions expected at COS and PUB over the next 24 hours.
Breezy west to northwest winds of 15-25kt expected to continue
through the early morning hours with winds becoming northerly
and then east to southeast upslope through the late morning and
afternoon, as a cold front pushes across the southeast plains.
Cooler air and the upslope flow will help to develop cigs of
080-100 at the terminals late in this taf period.

VFR conditions with generally light winds will continue at ALS
through this taf period, with VFR cigs of sct-bkn100 developing
late in the taf period ahead of a weather system which will bring
snow to the ContDvd late in this taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...GARBEROGLIO
AVIATION...MW
Hazardous weather outlook, Dec 26, 6:59 PM MST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
659 PM MST Sat Dec 26 2020

COZ058>089-093>099-280200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
659 PM MST Sat Dec 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow showers will spread into the central mountains tonight with 1
to 2 inches of accumulation possible by morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will continue across the Continental Divide on Sunday with
light accumulations through the day. Snowfall will increase in
intensity across the mountains late Sunday night and spread into
the remainder of the mountains and even into the adjacent plains
towards Monday morning. The heaviest accumulations will fall
across the Eastern San Juan mountains where accumulations in the
10 to 20 inch range will be possible through Tuesday. Some
moderate accumulations will be possible across the Sawatch and
Mosquito ranges as well as the crest of the Sangre De Cristo
mountains where 6 to 12 inches will be possible. Forecast
simulations have trended weaker with the system as it moves across
Colorado on Tuesday and Tuesday evening. This suggests
accumulations across the plains will remain on the light side with
gusty north expected Tuesday afternoon and evening. Even with an
inch or two of snowfall, roads may become slick at times across
the Palmer Divide and Raton Ridges Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight over the Sawatch and Mosquito Mountains, as well
as the lower elevations of Lake County.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:19 PM MSTWinter Storm WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 5 more48 hr
Dec 27, 3:19 PM MSTWinter Weather AdvisoryPUBBaca, Chaffee, Costilla, Custer, El Paso, Fremont and 8 more48 hr

Nearby

Winter Storm Watches in Colorado, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.